Arkansas, 2009

Tornadoes and Flash Flooding in Arkansas, July 30, 2009

July 30, 2009 · NWS LZK · 6 events in 6 counties and zones

During the morning of the 30th, a large cluster of thunderstorms known as a Mesoscale Convective System (MCS) moved into Arkansas from the southwest. The MCS weakened, leaving behind a Mesoscale Convective Vortex (MCV) or small area of circulation aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

During the morning of the 30th, a large cluster of thunderstorms known as a Mesoscale Convective System (MCS) moved into Arkansas from the southwest. The MCS weakened, leaving behind a Mesoscale Convective Vortex (MCV) or small area of circulation aloft. During the afternoon, this MCV helped to trigger new storms and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 30, 5:26 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 30, 5:26 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
626 AM CDT THU JUL 30 2009

.AVIATION...
SHRA/TSRA CONTINUES ACROSS THE SOUTH. SOME IFR CONDITIONS WITH THIS
PRECIP. DISTURBANCE WILL MOVE ACROSS SOUTHERN ARKANSAS DURING THE
DAYTIME HOURS...WITH SHRA/VCTS DEVELOPING. THINK THAT SHOWERS WILL
BE PREVAILING AS CLOUD COVER WILL KEEP INSTABILITY LOW. AS THE
SYSTEM MOVES EAST DURING THE AFTERNOON...PRECIP WILL END FROM WEST
TO EAST...BUT DO NOT THINK THAT CLOUD COVER WILL CLEAR OUT VERY
QUICKLY. MAY ALSO HAVE TO DEAL WITH FOG/STRATUS THURSDAY NIGHT...BUT
WILL WAIT AND SEE HOW MUCH RAINFALL IS RECEIVED.
&&

.PREV DISCUSSION... /ISSUED 401 AM CDT THU JUL 30 2009/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT
MCS IN OKLAHOMA/TEXAS TENDING TO BUILD TO THE SOUTH EARLY THIS
MORNING. LATEST DATA SHOWING WIDESPREAD PRECIPITATION TODAY ACROSS
ARKANSAS...BUT HEAVY RAIN WILL LIKELY REMAIN IN AREAS FROM LITTLE
ROCK SOUTHWARD. GIVEN THIS...REMOVED FLASH FLOOD WATCH FROM THE
NORTHERN COUNTIES...WITH THE WATCH IN EFFECT THROUGH 7 PM CDT THIS
EVENING IN THE CENTRAL/SOUTHERN COUNTIES.

NEW COLD FRONT WILL SWEEP INTO THE STATE FROM THE PLAINS
TODAY/TONIGHT...WITH PRECIPITATION SHIELD SHUNTED INTO AREAS ALONG
THE GULF COAST BY THIS EVENING. KEPT CHANCE POPS IN THE SOUTH/EAST
DURING THE EVENING HOURS AHEAD OF THE FRONT.

DRY WEATHER/MORE SUNSHINE EXPECTED ON FRIDAY IN NORTHERN AND
CENTRAL ARKANSAS...WITH CONTINUED SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE SOUTH AS THE FRONT STALLS. FRONT WILL COME TO
A HALT AS IT ENCOUNTERS A RIDGE OF HIGH PRESSURE TO THE SOUTH.

THE FRONT WILL SLOWLY LIFT TO THE NORTH ON SATURDAY AS YET ANOTHER
COLD FRONT APPROACHES FROM THE NORTHWEST. CLOUDS WILL INCREASE
ONCE AGAIN...WITH SCATTERED THUNDERSTORMS IN THE FORECAST.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD.

LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS ARE COMING INTO BETTER AGREEMENT IN THE EXTENDED...BUT
DIFFERENCES IN THE DETAILS REMAIN. FRONT ACROSS THE STATE SUNDAY
WILL MOVE SOUTHEAST OF THE AREA LATE IN THE DAY. DRY WEATHER WILL
MAKE A BRIEF APPEARANCE...BEFORE THE NEXT FRONT MOVES IN LATE
MONDAY INTO TUESDAY. NORTHWEST FLOW WILL PREVAIL ACROSS THE
REGION...CONTINUING THE UNSETTLED PATTERN. HOWEVER...BY THE MIDDLE
OF NEXT WEEK...MODELS ARE HINTING THAT THE UPPER HIGH WILL BEGIN
TO MOVE EAST. HAVE CUT GUIDANCE TEMPERATURES FOR AFTERNOON
HIGHS...BUT MORNING LOWS ARE REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     80  66  85  64 /  80  40  10  20
CAMDEN AR         82  70  86  71 /  90  60  30  40
HARRISON AR       80  62  82  64 /  70  20  10  10
HOT SPRINGS AR    80  70  85  69 /  90  40  10  20
LITTLE ROCK   AR  79  71  85  70 /  90  50  10  20
MONTICELLO AR     82  71  86  72 /  80  70  30  50
MOUNT IDA AR      81  66  85  67 /  90  30  10  20
MOUNTAIN HOME AR  81  64  83  64 /  70  20  10  10
NEWPORT AR        79  67  85  64 /  90  50  10  20
PINE BLUFF AR     80  70  85  70 /  90  60  20  40
RUSSELLVILLE AR   80  67  84  66 /  80  20  10  10
SEARCY AR         79  69  85  67 /  90  50  10  20
STUTTGART AR      79  69  85  70 /  90  60  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-FAULKNER-GARLAND-GRANT-
HOT SPRING-JEFFERSON-LINCOLN-LONOKE-MONROE-MONTGOMERY-OUACHITA-
PERRY-PIKE-POLK-PRAIRIE-PULASKI-SALINE-SCOTT-WHITE-WOODRUFF-YELL.

&&

AVIATION...58
Hazardous weather outlook, Jul 30, 4:00 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 30 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY...AND
MOVE ALONG THE STALLED FRONT OVER ARKANSAS. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS THE STATE TODAY...BRINGING HEAVY
RAINFALL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING
FOR CENTRAL AND SOUTHERN ARKANSAS. THIS WATCH WILL INCLUDE AREAS
SOUTH OF A LINE FROM WALDRON TO SEARCY. RAINFALL AMOUNTS TODAY AND
TONIGHT WILL RANGE FROM ONE TO TWO INCHES...WITH SOME LOCATIONS
POSSIBLY RECEIVING UP TO FOUR INCHES ACROSS SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT WILL REMAIN ACROSS SOUTHERN ARKANSAS FRIDAY...AND WILL
MOVE NORTH AS A WARM FRONT ON SATURDAY. RAIN CHANCES WILL REMAIN IN
THE FORECAST THROUGH THE WEEKEND...AS ANOTHER COLD FRONT WILL MOVE
INTO THE STATE SUNDAY.

THE AREA WILL REMAIN UNDER NORTHWEST FLOW AT THE UPPER LEVELS...WITH
MANY SYSTEMS MOVING THROUGH. THIS WILL KEEP RAIN CHANCES IN THE
FORECAST...WITH THE TIMING BETTER REFINED IN THE COMING DAYS.
FLOODING WILL CONTINUE TO BE A CONCERN...WITH MUCH OF THE STATE
RECEIVING ABOVE AVERAGE RAINFALL FOR THE MONTH OF JULY. THIS WILL
LEAD TO SATURATED GROUND CONDITIONS...AND ANY RAINFALL COULD PRODUCE
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

58

The radar

The Little Rock radar (KLZK), 121 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 tornado. Local standard time, as filed.

Flash Flood, Clark

When
July 30, 10:15 AM CST to 2:15 PM CST
Where
Clark County, 0.41 mi NE of Hollywood to 3.23 mi SW of Beirne
Cause
Heavy Rain
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
34.104, -93.244

A portion of Arkansas Highway 53 South was flooded. A gas station on U.S. Highway 67 had to be closed due to minor flooding. A severe washout occurred on Old Gurdon Highway between Gurdon and Beirne, with at least 75% of the road surface washed away on one part of the road. A part of Vaden Road east of Curtis was washed away, as was a bridge on Mount Olive Road. Also, Cedar Grove Road was damaged, as was a bridge on Central Road. Terre Noire and Bell Creeks flooded Davidson Campground, causing people to move their campers and RVs to higher ground.

Flash Flood, Boone

When
July 30, 1:00 PM CST to 3:00 PM CST
Where
Boone County, 1.86 mi SW of Harrison to 1.5 mi NNW of Elmwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.210, -93.143

Trees and brush were washed down Crooked Creek and piled up against the Hudson Road bridge. The county road department had to use a grappling truck to clear out the brush pile-up.

Flash Flood, Baxter

When
July 30, 1:30 PM CST to 3:30 PM CST
Where
Baxter County, 2.66 mi NW of Mountain Home to 3.1 mi WNW of Mountain Home
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.360, -92.410

Many locations were flooded north of Mountain Home.

Tornado, Dallas

When
July 30, 1:42 PM CST to 1:47 PM CST
Where
Dallas County, 2.01 mi E of Mt Olive to 0.31 mi SSW of Jacinto
Rating
EF1
Path length
2.3 mi
Path width
250 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.877, -92.665

Dozens of trees were snapped off or blown down. A few of the falling trees knocked down power lines. No damage to structures was found. The majority of the tree damage was in areas close to Arkansas Highway 9.

Tornado, Arkansas

When
July 30, 2:23 PM CST to 2:46 PM CST
Where
Arkansas County, 4.38 mi NE of Arkansas Post to 4.9 mi ENE of Weber
Rating
EF2
Path length
12.27 mi
Path width
600 yd
Continued into
Phillips, Ar (MEG)
Property damage
$850,000
Reported by
NWS Storm Survey
Coordinates
34.063, -91.273

A tornado began in southeastern Arkansas County, northeast of Arkansas Post. Initially, the tornado was weak and its track was mostly over open farm land. The porch of an old mobile home, being used as a hunting camp, was torn off. The tornado soon moved into the White River National Wildlife Refuge and intensified greatly. The U.S. Fish and Wildlife Service estimated that 1750 acres of timber were destroyed within the refuge. Most of these old-growth trees were snapped off. Three families were camping at Jacks Bay in the refuge. No one was injured, but the campers were unable to exit the refuge because Jacks Bay Road, the only road out of that section of the refuge, was blocked by fallen trees. It took several hours for county, state, and federal crews to reopen the road. Altogether, they had to cut trees off 2537 feet of roadway. A few of the falling trees knocked down power lines. The tornado crossed the White River, into Phillips County, east-northeast of Weber.

This tornado was destined to be one for the record books. The total path length in Arkansas and Phillips counties was by far the longest tornado track ever recorded in Arkansas during the month of July. Also, it was only the eighth tornado in Arkansas history to achieve a rating of F2/EF2 in the month of July.

Tornado, Lincoln

When
July 30, 3:11 PM CST to 3:14 PM CST
Where
Lincoln County, 0.12 mi N of Cummins to 1.94 mi ENE of Cummins
Rating
EF0
Path length
1.91 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.072, -91.580

All of the damage from this tornado occurred on the farm at Cummins Prison, well away from the prison building itself. A farm shop building had a metal door blown in and a metal wall peeled back. Quite a few trees had large limbs torn off, and a few trees were uprooted altogether.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182796, 188157, 182797, 178569, 178573, 178570.